The trusted source for
healthcare information and
Hundreds of patients with vaping-related lung injuries have been identified, and public health experts expect more in the weeks ahead as investigators scramble to identify precisely what is causing the injuries. As of late September, more than 800 lung injuries associated with vaping have been reported, including 12 patients who died and many others who spent several days in the ICU on breathing tubes.
• For the more than 370 cases for which complete data is available, roughly half are patients younger than age 25, and 16% are younger than age 18. Nearly three-quarters of identified cases have been male.
• Frontline providers should look for breathing problems, coughing, or chest pain, particularly in younger patients. Less common symptoms include nausea, vomiting, diarrhea, fatigue, fever, or abdominal pain.
• Experts note that at least 30% of high school students are using vaping products, although some may be reluctant to share this information with clinicians.
The cases keep pouring in. By late September, more than 800 lung injuries associated with vaping have been reported to the CDC. Public health authorities say they are expecting many more as investigators scramble to discover what precisely is causing damage.
The cases have been identified in 46 states and one territory, and there is no question that the issue is of high concern. At least 12 deaths have been confirmed so far, and many patients are spending serious time on breathing tubes in hospital ICUs.
While it is not clear yet what is causing this sudden uptick in lung illnesses related to vaping, frontline providers are urged to be on the alert for breathing problems, coughing, or chest pain, particularly in younger patients. Less commonly, patients with these lung problems report nausea, vomiting, diarrhea, fatigue, fever, abdominal pain, or even seizures. Roughly half of the cases identified are in patients younger than age 25, and 16% are in patients younger than age 18. Nearly three-quarters of the identified cases have been male.1
What is common to all these lung injury cases is the use of vaping devices or e-cigarettes. Many affected patients have reported using tetrahydrocannabinol (THC), the high-inducing ingredient in marijuana, in these vaping devices.
The CDC warns it is unsafe to use any tobacco product, particularly for young people. The agency also notes that nicotine can inflict damage on the developing adolescent brain. Further, public health agencies are calling on clinicians as well as state and local health departments to work with them to put a stop to this outbreak. Among the first to sound the alarm about vaping was Children’s Hospital of Wisconsin (CHW) in Milwaukee. On July 25, CHW reported to the Wisconsin Department of Health Services that it had hospitalized eight teenagers with seriously damaged lungs, explains Michael Meyer, MD, the director of CHW’s pediatric ICU.
“That announcement was meant to inform the public, but also other clinicians of what was occurring,” he says. “A cluster of patients with similarly severe symptoms presented in a short amount of time, causing concern from the doctors. After bronchoscopies were done, it became apparent that each of the patients had damage to their lungs. The connection was made that each of them reported vaping prior to becoming ill.”
Some patients needed to be intubated and spent several days in the ICU, Meyer notes. “Treatment varied depending on the severity of symptoms. Thankfully, [the patients] have all responded well to high-dose steroids,” he reports. “Follow-up care involves continued work with our pulmonary clinic and includes counseling to help these teens stop vaping.”
Clinicians also continue working with patients to ensure they are using the proper amount of steroid medication for home recovery. Meyer observes that it is too soon to know what the long-term effects from vaping will be.
“Internally, our teams are well aware of the symptoms and treatments for these patients. Importantly, they know the questions to ask regarding medical history that can help get to the bottom of what is causing their illness,” he says.
For instance, in the ED, while there is no change in the emergency management of these types of cases, there is a heightened awareness to obtain a history for vaping, Meyer explains. This is important because since these first cases came to light, CHW has continued to see, on average, one new case per week that clinicians suspect is related to vaping.
What are the primary tipoffs that vaping could be at the root of a patient’s problems? The most common presentation is shortness of breath, coughing, and wheezing, explains Pushan Jani, MD, an assistant professor of pulmonary and sleep medicine at McGovern Medical School at UTHealth in Houston. Many patients will experience milder symptoms at first and often will not take them seriously, Jani observes.
“Sometimes, depending on what kind of vaping products were used and what kind of vaping [devices] were used, patients can develop severe lung inflammation,” he says. “That lung inflammation can lead to acute respiratory failure, which may require endotracheal intubation and being on a mechanical ventilator.”
The rapidly increasing number of cases, and the severity of the illness involved, concerns both public health authorities and clinicians. Roughly one-third of the early vaping-related cases that were first reported out of the Midwest required breathing tubes and ICU-level care, Jani notes.
While the CDC is working to discover precisely what is causing these vaping-related illnesses and deaths, Jani believes there are multiple factors involved. For instance, he notes there is no legal regulation of vaping products. People are using and reusing vaping containers, often adding marijuana and other ingredients.
Jani suspects that various flavoring agents used commonly in vaping products may play a role in causing lung inflammation, too. “These are edible flavoring agents, which means they have been approved for use in food, but they have not been approved for use in a smoking environment,” he says. “Nobody knows what these flavoring agents will do when they are inhaled in smoke.”
The challenge for frontline practitioners is that many patients affected by these vaping-related illnesses are teenagers who may be reluctant to disclose their vaping habits. “When they complain of shortness of breath, they may not even tell the right story to the doctors because they are worried their parents will find out about their vaping,” Jani explains.
Some clinicians may ask why these vaping-related lung problems are only just coming to light. The answer is unclear. “Even though vaping has been around for the last 20 years, it is relatively new that emergency physicians need to maintain a higher level of suspicion in patients who present with shortness of breath, specifically in the [teenage] group,” Jani observes.
However, it is essential to always ask teenage patients about their vaping habits. “At least 30% of high school students are using these vaping products nationwide. That is a big number when you consider that three or four out of every 10 teenagers are using these products. That is a huge thing,” Jani says. “It is important for physicians to bring the question [regarding vaping use] up every time to ensure that teenagers understand that this is a bad habit to have.”
Further, vaping can lead users to other harmful behaviors such as cigarette smoking, cocaine use, and marijuana use, Jani observes. “Studies show that students who are exposed to e-cigarettes are at higher risk of picking up other addictions later on,” he says. “Sometimes, [teenagers] don’t know these products can be harmful to them. They are being sold as tobacco-less, harmless products, and that is not really the case ... community education, physician counseling — all of that should help us prevent more cases from happening.”
Public health messages, journal articles, and the media are elevating this issue as a medical concern so that physicians are more attuned to vaping-related lung problems when patients present with breathing problems, Jani shares. Still, he also encourages practitioners to seek out information about vaping and monitor developments as investigators try to pin down the specific causes of these lung problems.
Financial Disclosure: Physician Editor Robert Bitterman, MD, JD, FACEP, Nurse Planner Nicole Huff, MBA, MSN, RN, CEN, Author Dorothy Brooks, Editor Jonathan Springston, Editor Jill Drachenberg, Editorial Group Manager Leslie Coplin, and Accreditations Manager Amy M. Johnson, MSN, RN, CPN, report no consultant, stockholder, speaker’s bureau, research, or other financial relationships with companies having ties to this field of study.